I'm here to share a story of how a generally pleasant girl turned into a total psycopath.
Maybe this is oversharing, maybe not, but I figure it's got to ring true or maybe even help at least one other person out there.
Summer 2010 I started BC for the first time.
(For reference, it was Microgestin FE..looked like this:)
Go ahead, throw stones, I was almost always "safe" in the other sense of the word (heaven help me if my family reads this. I am almost positive they don't...) I was on it while in Malta, and continued on it into the fall. That's when things started to change.
I was snapping on M more, getting hysterically upset about things that would NEVER phase me before, crying at the drop of a hat, turning small tiffs into bigger "is this symptomatic of US" worries, I was moody, and everybody annoyed me.
One day, maybe after seeing an ad that potential side effects of a different BC involved mood, I hopped on The Google. Praise The Google. I found myself on a forum full of women complaining about how BATSHIT crazy they were on the pill. AH! So maybe my issues weren't entirely ME. They may have been exacerbated by this teeny tiny pill.
I went off, after chatting with M, as an experiment. He even commented I seemed a lot happier and there was a noticable difference in my mood.
and so it stayed until May 2012.. when I went to the lady-doc and decided to tell her what happened and try to get on a different pill. She prescribed TriNessa, another low-dose pill.
For reference, looked like this:
So la-ti-da I start it in July and things are fine. I'm in the midst of studying for the bar exam.. so I'm a bit edgy and chalk it up to studying. Have a few breakdowns, which I documented here, but think nothing of it. Then the bar exam is over, and we roll into August.
As the horomones build up, I start to get more edgy, irritable, snippy at M, and all around SAD.
There was a point a week or two ago when I considered buying a plane ticket to the east coast and calling M and telling him I went on vacation alone. Now, I still feel like doing that today--however it's more of a "I want to travel! fun!" bug and less of a "I need to run away from EVERYONE and EVERYTHING" bug.
I cried, over every little thing. How's this for nuts: I was playing with burlap downstairs and the mac was nearby. M brought down a mini apple pie and set it down near the computer. Then he got upset about something "getting in the port" of the computer and I THOUGHT he meant the burlap pieces that flake off when you touch it. So what does any normal person do? Break out in 30 minutes of hysterical crying. He comes downstairs and I'm sobbing. He finally tells me he was upset at HIMELF for getting some of the ice cream on the computer when he set it down.
That was the turning point.
Once again, I turned to The Google and researched. Once again I found a forum of women describing the same symptoms that I had.
Remember the "funk" I described before the surprise weekend? THIS was what was causing it.
What scared me this time around was, when I went back on the pill I SWORE to myself, "Self. Now that you KNOW you went crazy, you'll be able to recognize it and control it better." and really is there any more helpless and scary feeling then not recognizing yourself slipping into a mild depression becasue of a pill? and KNOWING that's what it is but not being able to stop it? I also struggled with, "how much of it is the pill, and how much is ME just being ME?" ... I've been known to get easily annoyed, and snip here and there.. but it was like the worst parts of me were magnified.
I pulled myself off it a week and a half ago.
I feel more optimistic, happier, I don't want to kill everyone who looks at me.
I share this story to let people know that it can happen.
I so often heard of only "positive" side effects of BC: skin cleared up! (I have fine skin) bigger boobies! (didn't notice that) and side effects like these were nothing I was aware of as a possibility.. until I started. M's best friend's girlfriend had the same issues. She went on, went crazy, went off as an experiment, and then went back on again to see.. annndd bam- crazy again.
I know this won't be the case for everyone, but if you're on BC and not feeling like yourself- it very well may be the BC.
this is my PSA for the day.
NOTE: I know it takes a certain amount of time for your body to adjust and that taking myself off it without consulting a doctor probably wasn't the proper decision, and that this won't be the case for everyone. I was just not willing to play with my mental health anymore.